Adverse events associated with dietary supplements are difficult to monitor in the United States. This is because products are not registered before sale, and there is little information about their content and safety.
In 1998, 11 poison control centers in the USA recorded details of 2332 telephone calls about 1466 ingestions of dietary supplements, in 784 cases patients had symptoms.
In this study, researchers used a multi-tiered review process to select 489 cases where negative events may have been associated with dietary supplements.
The team aimed to assess the effects of multiple ingredients and their long-term use, and collated data for patterns of use and information resources.
|Increased symptom severity was associated with use of several ingredients, long-term use of supplements, and age.|
The research team found that one third of events were of greater than mild severity.
In addition, both new and previously reported associations that included myocardial infarction, liver failure, bleeding, seizures, and death.
The team determined that increased symptom severity was associated with use of several ingredients, long-term use, and age.
Pediatric exposures were more often unintentional than were adult ingestions, and treatment of disease was the reason for supplement use in at least 28% of reports.
However, most products and ingredients were not identified in the information database used by poison control centers. Specific adverse events were reported variably among 5 additional sources.
Dr Mary Palmer's team concluded, "Dietary supplements are associated with adverse events that include all levels of severity, organ systems, and age groups".
"Associations between adverse events and ingredients are difficult to verify if a product has more than one ingredient, and because of incomplete information systems".
"Research into hazards and risks of dietary supplements should be a priority".